Analytics Tracking

Wednesday, March 21, 2012

Bipolar Treatment Update - Withdrawal Wars

Changes are underway with my treatment plan.  I'm getting off of my antidepressant Cymbalta (duloxetine).  I've been on the drug for over 5 years now.  The reason for withdrawal is not for side effects, but for efficacy and safety concerns.


I've determined Cymbalta is no longer helping my bipolar depression.  And I recently discovered there are serious adverse effects from taking both Cymbalta and Wellbutrin (bupropion) at the same time, which I do.

I used an online drug interaction checker tool from Medscape.  It said "Serious - Use Alternative duloxetine + bupropion duloxetine increases toxicity of bupropion by unspecified interaction mechanism. Serious - Use Alternative. May lower seizure threshold; keep bupropion dose as low as possible.  Oh, my.

Psych Meds

  • Cymbalta:  Remove.  Starting 3/20/12 I am tapering from 120 mg/day to 60 mg/day over three weeks (20 mg decrease each week).  Evaluate, then continue tapering until 0 mg/day.
  • Lamictal:  300 mg/day.  No change.
  • Wellbutrin: 450 mg/day.  No change.
  • Xanax: 0.9 mg/day. Slight increase in use.
  • Abilify: Completed withdrawal in December 2011.


NAC: 2000 mg/day, started two months ago. Not sure of response really.  Will continue during Cymbalta withdrawal; fish oil - 300 mg/day; multivitamin; aspirin; and caffeine.

Additional Information
  • Psychotherapy.  My therapy sessions are going well.  I go once a month.  This therapy gives me a clearer sense of what's really going on with me and I receive helpful feedback and insight.
  • Withdrawal effects.  I am concerned about possible adverse effects from Cymbalta withdrawal.
  • Supplement interactions.  Possible adverse health effects from supplements with psych meds.  I need to figure this out myself.


I am continuing to actively manage my medication treatment. I have some alternative/novel antidepressants I am interested in trying after Cymbalta withdrawal.  However, the pdoc is not so hot on it.  Something about side effects and hallucinations or something.

I am fortunate.  Because of high tolerance to psych meds I am able to use them and stop them with minimal adverse effects.  But who knows with Cymbalta?  This could be a protracted, agonizing period in my life like it is for an unfortunate percentage of those who suffer severe (sometimes debilitating) withdrawal symptoms.

I don't expect that, but then again this could be just the beginning of my fight against adverse withdrawal effects.  Could this be the start of "Withdrawal Wars?"


  1. Hi, cute cartoon, we have some more bipolar cartoons at our pinterest, linked at Found you in google images.

    1. Thanks for dropping by Dr. Bunch! I went to the site and couldn't find the pinterest link? Could you reply with the direct link? Thanks, Jeff

      PS Sorry for the delay in replying. I've been manic lately!